Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 96, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 5, 2009, 4:21 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2009, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 5, 2009, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, TN, Shelby County, TN
The radar
The Memphis radar (KNQA), 5 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:21 PM CDT | FLASH FLOOD | Millington, TN | ARAPAHO ROAD FLOODED. |
| Jul 5, 4:34 PM CDT | FLASH FLOOD | Millington, TN | STRANDED MOTORIST IN FLOODED ROAD AT NAVY AND WASP ROADS. |
| Jul 5, 5:05 PM CDT | FLASH FLOOD | Millington, TN | *** 1 FATAL *** FIVE YEAR OLD BOY DROWNED IN A DRAINAGE DITCH ON THE CORNER OF SIGLER LANE AND HIGHWAY 51 IN MILLINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 052122
FFWMEG
TNC047-157-060015-
/O.NEW.KMEG.FF.W.0096.090705T2122Z-090706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 715 PM CDT
* AT 421 PM CDT...LOCAL LAW ENFORCEMENT AND TRAINED WEATHER SPOTTERS
REPORTED FLASH FLOODING IN MILLINGTON ACROSS ARAPAHO AND NAVY ROADS.
OVER THE PAST 2 HOURS DOPPLER RADAR ESTIMATES THAT 1 TO 3 INCHES OF
RAINFALL HAS FALLEN ACROSS THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3531 9014 3532 9010 3537 9011 3539 9006
3541 9006 3541 9004 3539 9003 3539 8981
3536 8923 3516 8932 3528 9014
$$1 follow-up statement
000
WGUS74 KMEG 052324
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
624 PM CDT SUN JUL 5 2009
TNC047-157-060015-
/O.CON.KMEG.FF.W.0096.000000T0000Z-090706T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE TN-SHELBY TN-
624 PM CDT SUN JUL 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHERN SHELBY AND NORTHERN FAYETTE COUNTIES...
AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 3 HOURS
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3531 9014 3532 9010 3537 9011 3539 9006
3541 9006 3541 9004 3539 9003 3539 8981
3536 8923 3516 8932 3528 9014
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:31 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 5, 3:31 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 331 PM CDT SUN JUL 5 2009 .DISCUSSION...20Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE NEAR NASHVILLE WITH A COLD FRONT EXTENDING SOUTHWEST INTO PORTIONS OF WEST TENNESSEE AND EAST ARKANSAS NORTH OF I-40. REGIONAL WSR- 88D RADAR TRENDS OVER THE PAST FEW HOURS HAVE SHOWN REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS...MOST NUMEROUS MAINLY ALONG AND SOUTH OF I-40. CONVECTIVE TRENDS IN THE SHORT TERM IS THE MAIN CHALLENGE IN THIS AFTERNOON FORECAST PACKAGE. .SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...NAM/GFS IN OVERALL AGREEMENT THROUGH THE SHORT TERM FORECAST BUT LEANED FORECAST MORE TOWARDS THE GFS AS THE 12Z NAM MAY BE EXHIBITING SOME CONVECTIVE FEEDBACK. NONETHELESS...A COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST THROUGH THE MID SOUTH TONIGHT BRINGING A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS TO AREAS PREDOMINANTLY ALONG/SOUTH OF I-40. ANY THUNDERSTORMS THIS EVENING SHOULD REMAIN BELOW SEVERE LIMITS AS MID/UPPER LEVEL SUPPORT REMAIN QUITE WEAK. SHOWER/THUNDERSTORM CHANCES WILL CONTINUE ACROSS AREAS ALONG AND SOUTH OF I-40 MONDAY AS A SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW ALOFT COMBINES WITH DAYTIME HEATING ACROSS THE FORECAST AREA. ANY CONVECTIVE ACTIVITY SHOULD COME TO AN END TOWARDS LATE AFTERNOON/EARLY EVENING ON MONDAY. HIGH PRESSURE WILL BRING MAINLY RAIN FREE WEATHER TO THE AREA THROUGH THE REMAINDER OF THE SHORT TERM PERIOD. .LONG TERM...(THURSDAY THROUGH SUNDAY)...LATEST 12Z GFS/ECMWF INDICATE SURFACE AND UPPER LEVEL RIDGING WILL BE IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY AS HIGH PRESSURE BUILDS IN FROM THE SOUTHERN PLAINS. THIS WILL BRING RAIN FREE WEATHER TO THE MID SOUTH THURSDAY AND FRIDAY AND HIGHS IN THE LOWER TO MIDDLE 90S. UPPER LEVEL RIDGING WILL RETROGRADE WEST BY NEXT WEEKEND...ALLOWING FOR SHOWERS AND THUNDERSTORMS TO RETURN TO THE FORECAST AREA. CJC && .AVIATION... 18Z TAFS THROUGH 01Z...MAINLY VFR CONDITIONS WITH SCATTERED SHRA/TSRA CAN BE EXPECTED AT ALL TAF SITES. BRIEF MVFR CONDITIONS...1 HOUR OR LESS...ARE POSSIBLE AT ANY SITE. CANNOT EVEN RULE OUT BRIEF...15 MINUTES OR LESS. FOR NOW...WENT MORE OPTIMISTIC WITH VFR WORDING IN TAFS. KEPT VCTS AT KMEM...KMKL...AND KTUP. 01-06Z...BELIEVE MAINLY VFR CONDITIONS WILL OCCUR...THOUGH MVFR CONDITIONS ARE POSSIBLE. VCSH/VCTS MAY CONTINUE AT KTUP. WINDS WILL SHIFT TO THE NORTH AT KMEM AND KMKL AS A COLD FRONT SLOWLY PUSHES SOUTH. 06-18Z...WIDESPREAD IFR CONDITIONS AND PERHAPS LIFR CONDITIONS ARE EXPECTED TO DEVELOP AT ALL TAF SITES...PARTICULARLY 09-15Z. HAVE HIGH CONFIDENCE OF IFR CONDITIONS AT ALL TAF SITES 09-15Z...WITH LESS CONFIDENCE OF LIFR CONDITIONS. VLIFR CONDITIONS MAY BE POSSIBLE AS WELL AROUND 11-12Z. CONDITIONS SHOULD IMPROVE TO MVFR BY 15-16Z AND PERHAPS VFR BY 18Z. NORTH WINDS WILL SLOWLY INCREASE AFTER 14Z. MBS && .PRELIMINARY POINT TEMPS/POPS... MEM 69 88 69 91 / 40 10 10 10 MKL 67 86 65 90 / 20 10 10 10 JBR 66 87 65 90 / 20 10 10 10 TUP 71 87 69 91 / 60 30 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 5, 3:35 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT SUN JUL 5 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 335 PM CDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT A FEW STRONG THUNDERSTORMS PRODUCING STRONG WIND GUSTS AND HEAVY RAINFALL IS POSSIBLE ACROSS AREAS ALONG AND SOUTH OF I-40 THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 5, 10:30 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1030 AM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 9 NNW LEXINGTON 35.77N 88.45W
07/05/2009 HENDERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN COMMUNITY OF UNION CROSS
0300 AM FLASH FLOOD 4 NNW PARSONS 35.71N 88.15W
07/05/2009 DECATUR TN EMERGENCY MNGR
WATER OVER LOW WATER CROSSINGS BETWEEN 230 AM AND 3 AM ON
BIBLE HILL ROAD AND MAXWELL STREET AND CONCORD ROAD IN
COMMUNITY OF BIBLE HILL
0748 AM TSTM WND DMG VERONA 34.19N 88.72W
07/05/2009 LEE MS LAW ENFORCEMENT
SEVERAL TREES DOWN
0750 AM TSTM WND DMG TUPELO 34.26N 88.73W
07/05/2009 LEE MS LAW ENFORCEMENT
POWER LINES DOWN
0751 AM TSTM WND DMG PLANTERSVILLE 34.21N 88.67W
07/05/2009 LEE MS LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
MRMLocal storm report, Jul 5, 10:44 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1044 AM CDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND DMG 9 NNW LEXINGTON 35.77N 88.45W
07/05/2009 HENDERSON TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN COMMUNITY OF UNION CROSS
0142 AM TSTM WND DMG 5 NNW PARSONS 35.72N 88.16W
07/05/2009 DECATUR TN PUBLIC
SEVERAL TREES DOWN
0300 AM FLASH FLOOD 4 NNW PARSONS 35.71N 88.15W
07/05/2009 DECATUR TN EMERGENCY MNGR
WATER OVER LOW WATER CROSSINGS BETWEEN 230 AM AND 3 AM ON
BIBLE HILL ROAD AND MAXWELL STREET AND CONCORD ROAD IN
COMMUNITY OF BIBLE HILL
0748 AM TSTM WND DMG VERONA 34.19N 88.72W
07/05/2009 LEE MS LAW ENFORCEMENT
SEVERAL TREES DOWN
0750 AM TSTM WND DMG TUPELO 34.26N 88.73W
07/05/2009 LEE MS LAW ENFORCEMENT
POWER LINES DOWN
0751 AM TSTM WND DMG PLANTERSVILLE 34.21N 88.67W
07/05/2009 LEE MS LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
MRMSpecial weather statement, Jul 5, 1:48 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 148 PM CDT SUN JUL 5 2009 MSZ003>005-TNZ089>091-052000- ALCORN MS-TIPPAH MS-BENTON MS-FAYETTE TN-HARDEMAN TN-MCNAIRY TN- 148 PM CDT SUN JUL 5 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... ALCORN COUNTY IN NORTHEAST MISSISSIPPI... NORTHEASTERN BENTON COUNTY IN NORTHEAST MISSISSIPPI... NORTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 8 MILES EAST OF CANAAN AT 149 PM CDT...MOVING EAST AT 25 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN ALCORN...BENTON...FAYETTE...HARDEMAN...MCNAIRY AND TIPPAH COUNTIES...INCLUDING LOCATIONS NEAR BIG HILL POND STATE PARK... CORINTH AND SELMER...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 5, 2:02 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 202 PM CDT SUN JUL 5 2009 TNZ054-055-052000- DECATUR TN-HENDERSON TN- 202 PM CDT SUN JUL 5 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... DECATUR COUNTY IN TENNESSEE... NORTHEASTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF PARSONS AT 203 PM CDT...MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DECATUR AND HENDERSON COUNTIES...INCLUDING LOCATIONS NEAR NATCHEZ TRACE STATE FOREST AND NATCHEZ TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300 PM CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PIN OAK LAKE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:32 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 43 min |
| Jul 4, 7:41 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Haywood, Madison | 40 min |
| Jul 4, 10:39 PM CDT | Areal Flood Advisory | MEG | Carroll, Gibson, Henry, Obion, Weakley | 2 hr |
| Jul 4, 11:19 PM CDT | Flash Flood Warning | MEG | Carroll, Decatur, Gibson, Henderson, Weakley | 4 hr |
| Jul 5, 12:26 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henderson | 49 min |
| Jul 5, 12:33 AM CDT | Tornado Warning | MEG | Carroll, Henderson, Madison | 42 min |
| Jul 5, 1:12 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Decatur, Henderson | 48 min |
| Jul 5, 1:54 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Hardeman, Haywood, Madison | 40 min |
| Jul 5, 2:58 AM CDT | Flash Flood Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy | 63 min |
| Jul 5, 3:07 PM CDT | Areal Flood Advisory | MEG | Decatur, Henderson | 113 min |
| Jul 5, 4:08 PM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.